Friday, 6 August 2010
No, you can't read my hamster face
I read through the information that comes with the drugs (and to be fair if everyone read the warnings on any drugs we would never take them!) but was confident that none of the side effects could possibly be worse than the pain I was in. I admit I may have been wrong on this occasion. The information stated that the steroids could cause “rounding of the face”. To be honest I didn’t really know what that meant… how can your face suddenly become round?! But it seems life is sodding unfair and I am now sporting what I like to call hamster face syndrome.
It’s probably not as drastic as it seems but for someone who has had a pretty gaunt face due to malnutrition and general ill health over the past year I have noticed it and it bothers me. It bothers me because I am vain you might say, well yes in some respects I am because I care about my appearance but storing what seems like 20 stone of fat on your cheeks would bother you too no?
Facebook has a lot to do with this. I see pictures posted of me from back in my gaunt days and more recent ones where I look “healthy” (I take this as “rounded”). I am not complaining, don’t get me wrong, as I want to be and look healthy but does that mean my face has to look hamsterish? People aren’t meant to talk about their insecurities as it draws attention to them but I like to talk about stuff and I know many people on this dreaded medication may have suffered the same problem. I am informed that when I stop taking them, I am currently reducing my dose each week that the hamster face syndrome will hopefully disappear too. Well I bloody well hope so. If you see me in the street, take pity on my hamster cheeks and see it as a good thing (it’s only a sign I am well and truly high on steroids).